Michigan, 2012Flash Flood in Michigan, July 27, 2012
July 27, 2012 · NWS APX · 1 event in 1 county or zone
A small cluster of thunderstorms dumped very heavy rain on the city of Cadillac.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms dumped very heavy rain on the city of Cadillac.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 27, 9:16 AM EST, 44 minutes earlier.
Area forecast discussion, Jul 27, 9:16 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1016 AM EDT FRI JUL 27 2012
.SYNOPSIS...
ISSUED AT 409 AM EDT FRI JUL 27 2012
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION TODAY...
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL THEN PROVIDE PLEASANT WEATHER FOR THE WEEKEND...BUT MORE
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN EARLY NEXT WORK
WEEK. NEAR SEASONAL TEMPERATURES ARE EXPECTED FOR THE NEXT SEVERAL
DAYS.
&&
.UPDATE...
ISSUED AT 1016 AM EDT FRI JUL 27 2012
GIST OF THE GOING FORECAST IS INTACT AS WE HEAD INTO THE
AFTERNOON...WITH ONLY MINOR TWEAKS MADE...PRIMARILY TO NORTHWARD
EXTENT OF EXPECTED PRECIP SHIELD. MODESTLY STRONG UPPER WAVE
CONTINUES TO PROGRESS THROUGH WISCONSIN...WITH A NOTABLE 700-500MB
AXIS OF DEFORMATION FORCING ACTING TO ELONGATE A BAND OF RAIN OVER
MUCH OF THE AREA SOUTH OF M-72. PRONOUNCED LOW LEVEL THETA-E AXIS
RUNNING ACROSS THIS AREA IS ALSO SERVING TO PROMOTE SOME WEAK
INSTABILITY BENEATH COOLING MID LEVELS...WITH UP TO 500 J/KG
MUCAPE PER SHORT TERM RAP FORECAST RAOBS. AS SUCH...NO SURPRISE WE
ARE SEEING OCCASIONAL THUNDER BREAK OUT AS WELL.
HEADING INTO THE LATE MORNING/AFTERNOON...SUSPECT PERIODS OF
SHOWERS AND STORMS WILL CROSS MUCH OF THE SOUTHERN HALF OF THE
CWA...ALL WHILE EXPANSIVE LOW LEVEL RIDGING AND ASSOCIATED DRYING
PUT A DEFINITELY NORTHERN EDGE TO THE PRECIP SHIELD. PER SHORT
TERM GUIDANCE AND STRONG SREF HINTS...WILL TRIM THE NORTHERN TIER
OF HIGHER POPS...WITH AREAS CLOSER TO LAKE HURON (NORTH OF M-32)
AND JUST ABOUT ALL OF EASTERN UPPER PROBABLY OUT OF THE MIX FOR
MUCH OF THE DAY. IN ADDITION TO EXPECTED AXIS OF DEFORMATION
FORCING...WILL LIKELY ALSO SEE SOME DIURNAL HELP TO THE PRECIP
WITHIN A QUITE MOIST AIRMASS...WITH SURFACE TEMPS INTO THE
LOWER/MIDDLE 70S PROMOTING MUCAPE VALUES UP TOWARD 700 J/KG. GIVEN
THE UPPER COLD POOL SKIRTING OVERHEAD AND A GOOD CHUNK OF
AVAILABLE INSTABILITY SITUATED ABOVE THE -12C ISOTHERM...SMALL
HAIL REMAINS A THREAT WITH ANY CONVECTION THAT DEVELOPS.
IN ADDITION...LOCALLY VERY HEAVY RAIN THREAT EXISTS WITHIN A
CORRIDOR OF 1.5+ INCH PWATS DOWN NEAR THE M-55 CORRIDOR WHERE
STEERING FLOW IS AN ANEMIC 5-10 KNOTS. MEANWHILE...FREEZING LEVELS
UP AROUND 10KFT AND A SATURATED ENVIRONMENT BELOW WILL SUPPORT VERY
EFFICIENT WARM RAIN PROCESSES...AND ENTIRELY POSSIBLE A FEW SPOTS
COULD PICK UP A LOCALIZED 2+ INCHES OF RAIN. CERTAINLY SOMETHING TO
WATCH. WILL ALSO HAVE TO WATCH VERY SMALL POTENTIAL FOR WATERSPOUTS
OVER LAKE MICHIGAN WITH UPPER COLD POOL SLIPPING OVERHEAD WHILE
WATER TEMPS ARE IN THE 22-24C RANGE. BEST THREAT WILL PROBABLY BE
OVER THE SOUTHERN HALF OF THE LAKE WHERE LOW LEVEL CONVERGENCE
BOUNDARY WILL RESIDE.
PER SATELLITE TRENDS...HAVE LOWERED GOING HIGHS A COUPLE OF
DEGREES INLAND WITH ONGOING UPSLOPE FLOW INTO THE HIGHER TERRAIN
LIKELY CAPPING THINGS AROUND 70 DEGREES...WITH DOWNSLOPE FLOW INTO
NORTHWEST LOWER KICKING THINGS TOWARD THE MID 70S. WARMEST SPOTS
WILL BE EASTERN UPPER WITH THINNING CLOUDS INTO THE AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 409 AM EDT FRI JUL 27 2012
EARLY MORNING SURFACE ANALYSIS SHOWS AN EAST-WEST ORIENTED TROUGH
AXIS LYING ACROSS SOUTHERN LOWER MICHIGAN/CENTRAL WISCONSIN.
COMPACT UPPER LOW WAS SPINNING SOUTHEAST INTO NORTHWEST
WISCONSIN...WITH A BAND OF SHOWERS/EMBEDDED THUNDERSTORMS ARCING
AROUND THIS CIRCULATION FROM THE MICHIGAN/WISCONSIN BORDER SOUTHWARD
ACROSS EASTERN WISCONSIN (WATER VAPOR IMAGERY SHOWS UPWARD MOTION
FIELD AHEAD OF THIS LOW SPREADING ACROSS LAKE MICHIGAN).
MEANWHILE...A FEW SPOTTY RADAR RETURNS DEVELOPED NORTH OF THE
SURFACE TROUGH AXIS SOUTH OF THE M-55 CORRIDOR WHERE LOW LEVEL LAPSE
RATES WERE LIKELY A LITTLE STEEPER PER 00Z DTX SOUNDING.
UPPER LEVEL FEATURE WILL CONTINUE TO TRACK SOUTHEAST AND CROSS
SOUTHERN LOWER MICHIGAN DURING THE DAY. WEAK RIDGE OF HIGH PRESSURE
WILL BUILD INTO NORTHERN MICHIGAN IN THE WAKE OF THIS SYSTEM TONIGHT.
TRACK OF THE UPPER LEVEL LOW SUGGESTS HIGHEST PRECIPITATION CHANCES
TODAY WILL BE ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA...WHICH
WILL BENEFIT THE MOST FROM THE SYNOPTIC COMPONENT WHICH SHOULD
ARRIVE THIS MORNING...PLUS STRONGEST DIURNAL COMPONENT WHERE LOW
LEVEL MOISTURE WILL BE MAXIMIZED AND MAY RESULT IN MLCAPE VALUES IN
THE 1000J/KG RANGE. PRECIPITATION CHANCES WILL BECOME MORE
SCATTERED TO THE NORTH WITH DRIER LOW LAYERS...AND LOOKING LIKE MOST
OF EASTERN UPPER WILL PROBABLY ESCAPE WITH LITTLE SIGNIFICANT
PRECIPITATION. THERMAL THROUGH ASSOCIATED WITH UPPER LEVEL WAVE
WILL LOWER FREEZING LEVELS...THUS STORMS WILL BE CAPABLE OF
PRODUCING HAIL. PLAN TO CARRY AN EXPLICIT MENTION OF SMALL HAIL
SOUTH OF A CVX-OSC LINE FROM LATE MORNING ONWARD. WARMEST HIGHS
TODAY WILL PROBABLY BE NORTH OF THE BRIDGE WHERE THERE WILL BE MORE
SUN ESPECIALLY LATER TODAY...IN GENERAL EXPECT HIGHS MAINLY IN THE
70S.
AS UPPER WAVE SLIPS INTO THE OHIO VALLEY THIS EVENING AND DRIER AIR
FILTERS INTO NORTHERN MICHIGAN IN ITS WAKE...THREAT FOR SHOWERS WILL
COME TO AN END ACROSS CENTRAL LOWER COUNTIES WITH SKIES CLEARING.
MAYBE A LITTLE PATCHY FOG ACROSS PARTS OF NORTHERN LOWER...BUT
SHOULD BE A SEASONABLY CHILLY NIGHT. COULD SEE A FEW SHELTERED
SPOTS DROPPING BELOW 50 EARLY SATURDAY MORNING.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 409 AM EDT FRI JUL 27 2012
CURRENT UPPER LEVEL PATTERN SET TO CHANGE LITTLE FOR THE FORESEEABLE
FUTURE...FEATURING INTERMOUNTAIN WEST/HIGH PLAINS RIDGING BOOKENDED BY
EASTERN NOAM AND FAR EAST PACIFIC TROUGHINESS. AS A RESULT...
RECENTLY ESTABLISHED NORTHWEST FLAVOR TO MID LEVEL FLOW OVER THE
LAKES WILL REMAIN REMARKABLY PERSISTENT...KEEPING TEMPERATURES
LOCKED IN TO NEAR NORMAL LEVELS AND ALLOWING PERIODIC RAIN CHANCES
AS OCCASIONAL DISTURBANCES ROTATE THROUGH THE REGION. FORECAST
CONCERNS RELEGATED TO THE LATTER OF THESE TWO...FOCUSING ON SHOWER
AND STORM CHANCES NEXT WORK WEEK.
RESERVOIR OF DRY CANADIAN AIR SWEEPS SOUTH INTO THE NORTHERN LAKES
BEHIND TOMORROWS DEPARTING SYSTEM...SETTING UP A MAINLY QUIET...DRY
WEEKEND. OVERHEAD HIGH PRESSURE EXPECTED TO LEAD TO EXCELLENT LAKE
BREEZE DEVELOPMENT SATURDAY...AND COMBINED WITH LINGERING 850MB
THERMAL TROUGH...SHOULD SET UP A PRETTY DECENT INLAND CU FIELD BY
AFTERNOON. FORMIDABLE MID LEVEL CAP EXPECTED TO KEEP CLOUD HEIGHTS
IN CHECK AND PREVENT ANY SHOWER DEVELOPMENT. LATEST PROGS STARTING
TO THROW SOME CONCERN INTO INHERITED DRY SUNDAY... ESPECIALLY ACROSS
EASTERN UPPER. SUBTLE MID LEVEL WAVE AND BEGINNINGS OF MODEST RETURN
FLOW NOW SUPPORTING SOME EASTERN UPPER SHOWERS BY AFTERNOON.
GUIDANCE IS NOTORIOUS FOR BRINGING IN MOISTURE TOO QUICKLY...
ESPECIALLY WITH AN ANTECEDENT RELATIVELY DRY AIR MASS. WILL REFRAIN
FROM INTRODUCING ANOTHER PERIOD OF LOW END SHOWER POTENTIAL (SEE
BELOW)...WAITING FOR MORE CONSISTENCY BEFORE DOING SO. NEAR SEASONAL
HIGH TEMPERATURES EXPECTED BOTH AFTERNOONS...WITH READINGS IN THE
UPPER 70S AND LOWER 80S.
"POTENTIALLY" SOMEWHAT MORE ACTIVE PERIOD OF WEATHER RETURNS NEXT
WORK WEEK...WITH ABOVE OUTLINED FLOW AT LEAST OPENING UP THE
OPPORTUNITY FOR A FEW DISTURBANCES TO ROTATE THROUGH THE REGION.
NOTHING EARTH SHATTERING PER TRENDS...WITH GUIDANCE SUGGESTING LOW
AMPLITUDE WAVES AND DEEPEST CORE OF MOISTURE TO REMAIN WELL TO OUR
SOUTHWEST. AS EXPECTED WITH THIS FLOW REGIME...EXACT TIMING REMAINS
PROBLEMATIC AT BEST...WITH THE ECMWF LAGGING BEHIND BOTH THE GFS AND
GEM BY SEVERAL HOURS WITH LEAD WAVE LATE SUNDAY NIGHT INTO MONDAY.
SIMPLY NOT PRUDENT AT THIS HOUR TO PICK ONE OVER THE OTHER...AND
WILL RIDE WITH LATE SUNDAY NIGHT INTO MONDAY LOW END RAIN CHANCES.
SAME GOES FOR MONDAY NIGHT AND TUESDAY AS ADDITIONAL SUPPORT
PINWHEELS OVER THE REGION. UNFORTUNATELY...BECAUSE OF SAID TIMING
CONCERNS...SIMPLY NO WAY TO SIDESTEP INHERITED MULTI-PERIOD RAIN
CHANCES...ALTHOUGH IN ALL LIKELIHOOD...MUCH OF THE TIME OUTLINED
ABOVE WILL REMAIN DRY. OF COURSE...TEMPERATURES DIRECTLY TIED TO
CONVECTIVE TRENDS...BUT OFF THE DECK THERMAL TRENDS SUGGEST HIGHS
BOTH MONDAY AND TUESDAY REMAINING IN THE UPPER 70S AND LOWER 80S.
PATTERN LOOKS TO SIMPLY REPEAT ITSELF LATER IN THE WEEK...WITH
TRENDS SUPPORTING A DRY MID WEEK PERIOD FOLLOWED BY ADDITIONAL RAIN
CHANCES THURSDAY INTO FRIDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 132 AM EDT FRI JUL 27 2012
COMPLEX AND CHALLENGING CLOUD FORECAST THROUGH FIRST HALF OF TAF
PERIOD. AREAS OF MVFR FOG/LOWER CLOUDS OVERNIGHT...WITH INCREASING
CHANCES OF SHOWERS TOWARD 12Z AS UPPER LOW OVER WESTERN SUPERIOR
APPROACHES THE AREA. LOCALIZED IFR VSBY/S POSSIBLE DUE TO FOG
BEFORE THE SHOWERS ARRIVE. CIGS GENERALLY MVFR FOR THE FIRST HALF
OF FRIDAY WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS. CIGS
STEADILY IMPROVING BY LATER FRIDAY AFTERNOON AS UPPER LOW DEPARTS
AND DRIER AIR BEGINS TO MOVE IN FROM THE NORTHWEST.
WINDS LESS THAN 10 KNOTS THROUGHOUT THE NEXT 24 HOURS.
&&
.MARINE...
ISSUED AT 409 AM EDT FRI JUL 27 2012
EAST/NORTHEAST WINDS EXPECTED TODAY ACROSS THE UPPER LAKES...WITH
THE FORECAST AREA SANDWICHED BETWEEN A TROUGH OF LOW PRESSURE
DROPPING SOUTH TOWARD THE OHIO VALLEY AND A WEAK RIDGE OF HIGH
PRESSURE BUILDING IN FROM THE NORTH. WINDS WILL BACK MORE TOWARD
THE NORTH TONIGHT BUT GRADIENT WILL BE WEAKENING AS AFOREMENTIONED
RIDGE BUILDS IN.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...LAWRENCE
SYNOPSIS...MSB
SHORT TERM...JPB
LONG TERM...MSB
AVIATION...JK
MARINE...JPB
Hazardous weather outlook, Jul 27, 9:19 AM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1019 AM EDT FRI JUL 27 2012
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
281200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1019 AM EDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHERN LOWER
MICHIGAN THROUGH THE AFTERNOON...PRIMARILY SOUTH OF M-32. ANY STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL. IN ADDITION...LOCALIZED
VERY HEAVY RAINFALL IS POSSIBLE FOR AREAS ALONG AND SOUTH OF M-72.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE A THREAT FOR THUNDERSTORMS ON MONDAY...TUESDAY...AND
THURSDAY OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
STRONGLY ENCOURAGED TO REPORT RAINFALL AMOUNTS...AND RELAY ANY
REPORTS OF SMALL HAIL THROUGH THE DAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)
JPB/LAWRENCE
In the hours before
Special weather statement, Jul 27, 9:36 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1036 AM EDT FRI JUL 27 2012
MIZ032-033-271630-
WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...CADILLAC...LAKE CITY
1036 AM EDT FRI JUL 27 2012
...LOCALIZED VERY HEAVY RAIN OCCURRING ACROSS THE AREA...
AS OF 1030 AM...NATIONAL WEATHER SERVICE RADAR CONTINUES TO
INDICATE VERY HEAVY RAINFALL OCCURRING OVER PORTIONS OF WEXFORD
AND MISSAUKEE COUNTIES. RADAR ESTIMATES THAT BETWEEN 1 AND 3
INCHES OF RAIN HAS FALLEN IN SEVERAL AREAS...PRIMARILY IN THE
IMMEDIATE CADILLAC AREA...AND ALSO BETWEEN LAKE CITY AND FALMOUTH
IN MISSAUKEE COUNTY.
HEAVY RAINS WILL CONTINUE FOR ANOTHER 30 TO 60 MINUTES ACROSS
THESE AREAS...AND WILL RESULT IN LOCALIZED FLOODING OF POOR
DRAINAGE AREAS...ESPECIALLY IN THE CADILLAC URBAN AREA. SEVERAL
REPORTS OF HIGH WATER HAVE BEEN RECEIVED...INCLUDING A REPORT OF 2
FEET OF WATER COVERING THE ROAD ON NORTH MITCHELL STREET. THOSE
TRAVELING THROUGH THESE AREAS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF WATER COVERED ROADWAYS...AND REMEMBER TO NEVER
DRIVE INTO ANY FLOODED AREAS. TURN AROUND...DON'T DROWN.
LAWRENCE
Flash Flood, Wexford
- When
- July 27, 10:00 AM EST to 11:00 AM EST
- Where
- Wexford County, 0.62 mi WSW of Cadillac Wexford Arp to 1.25 mi WSW of Lake Cadillac
- Cause
- Heavy Rain
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 44.268, -85.432
Four inches of rain fell in just two hours on downtown Cadillac. This resulted in rapidly flowing water on Mitchell Street, and in other parts of the downtown area. Water entered some businesses. Some intersections had 1 to 2 feet of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 27, 20121 death · 1 event
- Flash Flooding in Texas, July 27, 2012$2.0 million · 4 events
- Wildfire in Illinois, July 27 to 28, 2012$2.1 million · 1 event
- Hail and Damaging Winds in North Carolina, July 27, 2012$319,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Indiana, July 27, 2012$83,000 · 1.25 in hail · 28 events
- Damaging Winds and Lightning Strike in Virginia, July 27, 2012$52,000 · 55 kt wind · 23 events
- Damaging Winds in South Carolina, July 27, 2012$58,000 · 60 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$36,000 · 1 in hail · 22 events
- Damaging Winds in Indiana, July 27, 2012$80,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, July 27 to 28, 2012$65,000 · 2 events
- Damaging Winds in Ohio, July 27, 2012$47,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, July 27 to 31, 20121 injured · $22,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399995.